The term “detox” refers to the first stage of the recovery process that begins when you stop using heroin. During detox, you’ll likely deal with a variety of withdrawal symptoms.
Heroin Withdrawal Tips
Although it may be possible to detox from heroin at home, choosing to complete the detox treatment process in an appropriate treatment facility is safer and more comfortable. However, if you want to attempt the process at home, there are ways to make this difficult process a little easier.
If you’re preparing to begin heroin withdrawal at home, consider the following:
Talk to Your Doctor
Before you begin the detoxification process, it’s important that you talk to your doctor. Withdrawal can be dangerous, and your physician can help you determine the best way to detox based on your individual health needs and history.
Know What to Expect
Learning about the heroin withdrawal process in advance will help you to feel more prepared and less anxious about severe symptoms.
Prepare Your Environment
You’ll likely experience a range of withdrawal symptoms, including nausea, vomiting, diarrhea, muscle aches, anxiety, and depression. To make yourself as comfortable as possible, create a safe and supportive environment at home. Consider stocking up on supplies like comfortable clothes, blankets, pillows, and books or movies to help you pass the time.
Be Ready for Cravings
Cravings are a common symptom of withdrawal, and they can be extremely powerful. Be prepared for cravings by stocking up on healthy snacks and drinks, and keeping yourself busy with distracting activities.
Seek Support From Family And Friends
Before you begin detox, tell your friends and family members about your plans and ask them to support you as appropriate.
Be Kind to Yourself
Going through heroin withdrawal isn’t easy for anyone, and it’s normal to feel frustrated during the process. If you find yourself feeling discouraged, remember that getting clean will be well worth the trouble in the end.
Enroll In A Detox Program
A heroin detoxification treatment is designed specifically to support patients as they go through heroin withdrawal. If you enroll in one of these programs, you’ll have access to medications, medical support, and other useful resources.
About Heroin Withdrawal
Heroin produces a “high” by impacting specific chemicals in your brain. Over time, your body adapted to the presence of heroin and its effects on these chemicals, causing you to need higher and higher doses of the drug in order to achieve your usual high.
Eventually, you may become physically dependent on the drug, which means that your body needs heroin in order to function normally. When heroin is no longer present, uncomfortable withdrawal symptoms begin. The exact symptoms experienced by someone going through heroin withdrawal may vary. However, some of the most common physical symptoms of heroin withdrawal include:
- Nausea and vomiting
- Runny nose and watery eyes
- Pain in joints and/or muscles
- Trouble breathing
- Muscle spasms
- Abdominal cramps
Many people who are going through heroin withdrawal will also experience psychological symptoms, such as irritability, paranoia, depression, and anxiety.
How Long Does It Take To Detox From Heroin?
The exact amount of time it will take you to detox from heroin will depend on several different factors, including how long you’ve been using the drug, your tolerance level, your body chemistry, how frequently you used, and the delivery method you used.
The worst symptoms of heroin withdrawal occur during the first week. However, heavy or long-term sufferers of heroin addiction may continue to experience some effects of heroin withdrawal for as long as two years after detox.
What To Expect During Heroin Withdrawal
After you stop using heroin, your withdrawal symptoms will begin after approximately six to 12 hours have passed since your last dose. Symptoms will continue to become more intense, typically peaking on the second day. By the end of one week, most people will notice that their physical symptoms are subsiding. However, it’s normal to feel extremely tired at the end of this time period, even if other symptoms are fading.
Some people may continue to experience unpredictable symptoms in the months that follow. This is known as “post-acute withdrawal syndrome.” If you have post-acute withdrawal syndrome, you may notice fatigue, anxiety, depression, and irritability.
How To Stop Using Heroin
Regardless of your background or support system, getting off heroin can be a challenge. The best way to stop using heroin successfully is to enroll in an appropriate detox program where you’ll have access to the resources you need to safely complete the withdrawal process in comfort. If you or a loved one is addicted to heroin, help is available. Even though the withdrawal process can be difficult, professional assistance and monitoring can help you get clean.
At The Bluffs, we offer support and treatment for patients going through heroin withdrawal. Your care plan will be based on your needs and you’ll meet with both physicians and nurses. Contact us today at 850.374.5331 to learn about our detox programs and other addiction treatment options.